Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 31, 2003, 4:32 PM MDT for Ouray County, Colorado. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2003, 4:32 PM MDT (22:32 UTC)
- Expired
- Jul 31, 2003, 6:30 PM MDT
- In force
- 118 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties
County Ouray County, CO
The radar
The Grand Junction radar (KGJX), 108 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 2820 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 312237 FFWGJT COC091-010030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 432 PM MDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO * UNTIL 630 PM MDT * AT 424 PM MDT...THE PUBLIC AND LAW ENFORCEMENT AGENCIES REPORTED VERY HEAVY RAIN 14 MILES SOUTH OF OURAY...OR ABOUT 38 MILES NORTH OF DURANGO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... RURAL CENTRAL OURAY COUNTY AT 630 PM MDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...ESPECIALLY DALLAS CREEK AND ITS TRIBUTARIES. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. CAMPERS IN THE WARNING AREA SHOULD AVOID LOCATIONS NEAR STREAMS OR CREEKS DURING THREATENING STORMS. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. $$ CUOCO LAT...LON 3799 10772 3799 10766 3818 10765 3816 10772
2 follow-up statements
707 RWUS32 KGJT 312341 FFSGJT COC091-010030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 539 PM MDT THU JUL 31 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM MDT FOR CENTRAL OURAY COUNTY... PERIODS OF RAIN WILL CONTINUE IN THE WARNING AREA SOUTHEAST OF OURAY UNTIL ABOUT 630 PM MDT. THOUGH THE INTENSITY OF RAINFALL WILL DECREASE GRADUALLY...THE POTENTIAL FOR FLASH FLOODING FROM EXCESSIVE RUNOFF WILL CONTINUE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. $$ CUOCO
333 RWUS32 KGJT 312357 FFSGJT COC091-010030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 556 PM MDT THU JUL 31 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM MDT FOR CENTRAL OURAY COUNTY... PERIODS OF RAIN WILL CONTINUE IN THE WARNING AREA SOUTHEAST OF OURAY UNTIL ABOUT 630 PM MDT. THOUGH THE INTENSITY OF RAINFALL WILL DECREASE GRADUALLY...THE POTENTIAL FOR FLASH FLOODING FROM EXCESSIVE RUNOFF WILL CONTINUE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. $$ CUOCO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:12 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 31, 2:12 PM MDT, 2 hours 20 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 212 PM MDT THU JUL 31 2003 ...HEAVY RAIN SHOWERS OVER SAN JUAN MOUNTAINS AND FOUR CORNERS WITH FLOODING POSSIBLE THROUGH THE EVENING... SHORT TERM DISCUSSION (TONIGHT THROUGH FRIDAY NIGHT)... THOUGH MODEL DYNAMIC SUPPORT AND MIDLVL MOISTURE WAS STRONGER OVER TAVAPUTS AND CENTRAL CO MTNS...ABUNDANT SUNSHINE THIS MORNING AND AVAILABLE LOW LEVEL MOISTURE ALLOWED HEAVY RAINING THUNDERSTORMS TO FORM OVER SAN JUAN EARLY THIS AFTERNOON. THESE WILL CONTINUE THROUGH MOST OF THE EVENING...THEN PCPN WILL GRADUALLY TAPOR OFF OVERNIGHT. EXCEPT ANOTHER ACTIVE DAY FRIDAY AS ABUNDANT MONSOONAL MOISTURE REMAINS AVAILABLE WITH CAPE OVER 1000 PROGGED FOR MANY AREAS. WITH MONSOONAL NATURE OF CONVECTION WOULD EXPECT NOCTURAL PRECIPITATION FRIDAY NIGHT AS WELL. HAVE KNOCKED DOWN FORECAST HIGH TEMPS FRIDAY AND BUMPED UP HUMIDITY...AS WELL AS INCREASING POPS THRU FRI NGT. CUOCO SATURDAY-TUESDAY... MOISTURE STREAMING NORTHWARD OVER ENTIRE AREA BY SAT AS BETTER SUMMER MONSOONAL PATTERN SETS UP. PRESENT FORECAST HANDLES THIS WELL WITH CHANCE POPS COVERING WESTERN CO/EASTERN UT THROUGH THE WEEKEND. HARD TO TIME WAVES WILL INCREASE CHANCES AT TIMES WITH ONE WAVE SCHEDULED FOR SAT NIGHT. THIS WILL KEEP ACTIVITY GOING THROUGH THE NIGHT. HEAVY RAIN WILL BE A CONCERN THROUGH THE WEEKEND AT LEAST...DUE TO EMBEDDED WAVES AND DIURNAL HELP. GFS INDICATES PATTERN RELAXES A BIT ON MONDAY AND TUESDAY...HOWEVER EC KEEPS STRONG HIGH PRESSURE RIDGE WELL ENTRENCHED. PRESENT FORECAST DROPS POPS A TAD AND WILL NOT MAKE CHANGES AT THIS TIME. TEMPS NEAR NORMAL THROUGH THE PERIOD. HEFFERNAN WEDNESDAY-THURSDAY... GFS INDICATES SLIGHT CHANGE IN PATTERN TOWARD THE MID TO LATTER PART OF THE WEEK. EASTERN PACIFIC TROF FORECAST TO DRIFT INLAND POSSIBLY CUTTING OFF MONSOONAL SURGE. HOWEVER...DESPITE INFILTRATION OF DRIER AIR FROM THE WEST...EXPECT ENOUGH RESIDUAL MOISTURE TO FUEL LOW CHANCE POPS OVER HIGHER TERRAIN WITH SLIGHT CHANCES OVER THE LOWER AREAS OF THE CWFA. NL .GJT...FLASH FLOOD WATCH THROUGH 04Z/10 PM MDT FOR COLORADO SAN JUAN MOUNTAINS AND PORTIONS OF FOUR CORNERS...CO ZONES 18/19/22/23.
Hazardous weather outlook, Jul 31, 5:45 AM MDT, 10 hours 47 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL OCCUR. STORMS WILL BE MOST NUMEROUS ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO...THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL CAUSE SUDDEN WATER RISES IN DRY CREEKS AND SMALL STREAMS IN MOUNTAINOUS AND STEEP TERRAIN. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:09 PM MDT | Flash Flood Warning | GJT | Ouray, San Juan, San Miguel | 3 hr |
| Jul 31, 1:49 PM MDT | Flash Flood Warning | GJT | Ouray | 3 hr |
| Jul 31, 4:12 PM MDT | Flash Flood Warning | GJT | Ouray, San Juan, San Miguel | 2 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.